Alert archive / Arkansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 441, NWS Memphis, TN

August 5, 2003Clay County, Arkansas

NWS Memphis, TN issued this severe thunderstorm warning at Aug 5, 2003, 5:17 PM CDT for Clay County, Arkansas. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2003, 5:17 PM CDT (22:17 UTC)
Expired
Aug 5, 2003, 6:00 PM CDT
In force
43 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

County Clay County, AR

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 10.3 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2003-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 40 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2003-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
40 J/kg
Mixed-layer CIN
-170 J/kg
Mixed-layer LCL
1850 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

050 
WUUS54 KMEG 052217
SVRMEM
ARC021-052300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
517 PM CDT TUE AUG 5 2003

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLAY COUNTY IN EASTERN ARKANSAS

* UNTIL 600 PM CDT.

* AT 513 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7
  MILES NORTHEAST OF SUCCESS...MOVING SOUTHEAST AT 25 MPH.

* CITIES IN THE PATH OF THIS STORM THROUGH 600 PM CDT INCLUDE...
  CORNING...
  HICKORIA...KNOBEL...

.DAMAGING WINDS IN EXCESS OF 60 MPH AND LARGE HAIL ARE LIKELY WITH
THIS STORM. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS.

.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION. TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4
3 2 0 8 7 5.

LAT...LON 3662 9059 3652 9077 3627 9067 3629 9018

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 3:15 PM CDT, 2 hours 2 minutes earlier.

Area forecast discussion, Aug 5, 3:15 PM CDT, 2 hours 2 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
315 PM CDT TUE AUG 5 2003

SHOULD HAVE STUCK WITH ORIGINAL THINKING. TSTMS DEVELOPING ACRS SE
MO INVOF OF SFC BOUNDARY. 50 KT 250 MB JET MAX ACRS THE REGION AND
APPROACHING SHORTWAVE APPARENTLY PROVIDING ENUF UPPER SUPPORT FOR
SOME SEVERE STORMS. CAPES RANGES FROM 2500-3500 J/KG WITH DEWPOINTS
IN THE MID 70S. EXPECT THIS ACTIVITY TO CONT TO DEVELOP THIS
AFTN AND EVENING AND MOVE SE INTO MO BOOTHEEL AND NW TN. WL MENTION
SEVERE IN ZONES.

ANOTHER CHANCE OF SEVERE WEATHER EXPECTED ACRS NRN MS ON WED.
DIFFUSE SFC BOUNDARY CURRENTLY OVER THE NRN SXNS OF THE CWFA WL
BEGIN TO SLIP SOUTH ON TUE. MID/UPPER LEVEL SPEED MAX WL STRENGTHEN
AND APPROACH FROM THE NW. PLENTY OF MOISTURE AND INSTABILITY S OF
THE BOUNDARY COMBINED WITH LEFT EXIT REGION OF THE JET COULD FAVOR
SOME SEVERE STORMS.

SFC BOUNDARY CONTINUES TO SLIP TO THE SOUTH ON WED NIGHT AND WL BEGIN
TO TAPER POPS AS DEEPER MOISTURE MOVES TO THE E/SE. THE FINAL
SHORTWAVE MOVES THROUGH THE AREA ON THU HOPEFULLY KICKING OF THE
LAST CHC OF TSTMS FOR A FEW DAYS. WEAK HIGH PRESSURE EDGES IN FOR
FRI THROUGH WEEKEND PROVIDING A SLIGHTLY DRIER AND MORE STABLE
AIRMASS. WITH UPPER RIDGE EDGING IN A LITTLE AND UPR TROF A LITTLE
FURTHER EAST SHOULD BE DRY FRI-SUN.

MORE ENERGY COMES OVR THE RIDGE BY THE BEGINNING OF THE WEEK. LOOKS
LIKE THE RIDGE WANTS TO RETREAT TO THE WEST AND WL INTRODUCE SLIGHT
CHC POPS MON AND TUE.

.MEG...NONE.

SJM
Hazardous weather outlook, Aug 5, 3:15 PM CDT, 2 hours 2 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-060930-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
315 PM CDT TUE AUG 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...TONIGHT

AN UPPER LEVEL DISTURBANCE WILL APPROACH THIS EVENING AND INTERACT
WITH A SURFACE BOUNDARY LOCATED ACROSS SOUTHERN MISSOURI AND
KENTUCKY. THE AIRMASS ACROSS THE MID SOUTH IS MOIST AND UNSTABLE.
SCATTERED THUNDERSTORMS WILL DEVELOP AND MOVE SOUTHEAST ACROSS THE
MID SOUTH DURING THE EVENING HOURS. SOME STORMS MAY CONTAIN LARGE
HAIL AND DAMAGING WINDS THIS EVENING.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT RISK OF SEVERE WEATHER OVER EAST CENTRAL ARKANSAS
AND NORTH MISSISSIPPI ON WEDNESDAY AS A STRONGER UPPER LEVEL
DISTURBANCE APPROACHES FROM THE NORTHWEST AND INTERACTS WITH THE
MOIST AND UNSTABLE AIRMASS IN PLACE. THE MAIN THREAT WILL BE
DAMAGING WINDS AND LARGE HAIL. THUNDERSTORMS WILL ALSO BE POSSIBLE
WEDNESDAY NIGHT AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR
WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.

SJM

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 7:20 PM CDTSevere Thunderstorm WarningMEGCraighead25 min
Aug 4, 7:34 PM CDTSevere Thunderstorm WarningMEGMississippi41 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.